Hail, Wood
- When
- August 23, 4:04 PM CST
- Where
- Wood County, Marshfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.670, -90.170
Nickel size hail fell in Marshfield. Time of event is estimated.
Severe thunderstorms formed as a strong upper level low pressure system moved across Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms formed as a strong upper level low pressure system moved across Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 23, 2:05 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT TUE AUG 23 2011 .SHORT TERM...TONIGHT AND WEDNESDAY. CONVECTION IS THE MAIN CONCERN DURING THE SHORT TERM. CONVECTION THAT MOVED INTO WISCONSIN OVERNIGHT DIED OFF DURING THE LATE MORNING/EARLY AFTERNOON AS IT MADE ITS WAY ACROSS THE STATE. CIRRUS DEBRIS FROM THE MCS INHIBITED CONVECTION AS DID A LOWER CLOUD DECK THAT SPREAD ACROSS MUCH OF THE FORECAST AREA. THUNDERSTORMS DID DEVELOP IN AN AREA OF CLEARING ACROSS NORTHWEST WISCONSIN/EASTERN MINNESOTA. LOCAL MESOANALYSIS GRAPHIC INDICATED HIGH...BUT DECREASING...CIN VALUES IN THE CENTRAL PART OF THE STATE WITH LITTLE TO NO CIN ACROSS THE NORTH AND EAST. BUT MOST UNSTABLE CAPE IN THOSE AREAS WAS GENERALLY BETWEEN 500 AND 1000J/KG. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL CYCLONE OVER THE DULUTH AREA AT 19Z AND SURFACE ANALYSIS INDICATED A TROUGH IN THE EASTERN PLAINS. AS THESE FEATURES MOVE EAST LATE THIS AFTERNOON AND THIS EVENING...WOULD EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE IN WISCONSIN. A COLD FRONT OVER THE SOUTHERN CANADIAN/NORTHERN US PLAINS WAS FORECAST TO MOVE ACROSS MOST OF THE STATE BY 12Z WEDNESDAY. THERE SHOULD BE ENOUGH OF A GRADIENT AND HIGH ENOUGH DEW POINTS TO KEEP TEMPERATURES FROM DROPPING A LOT OVERNIGHT. USED A MIX OF GUIDANCE AND THE PREVIOUS FORECAST TO COME UP WITH FORECAST HIGHS ON WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MAIN FCST CONCERNS ARE PCPN TRENDS AND TEMPS. NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FCST...AS MODELS CONTINUE TO SHOW GOOD CONSISTENCY WITH THE NEXT FEW SYSTEMS THAT WILL AFFECT C/NE WI. SOME MINOR TIMING ISSUES MAY BE DEVELOPING FOR LATE IN THE WEEKEND/EARLY NEXT WEEK...POSSIBLY DUE TO THE AFFECTS OF HURRICAN IRENE RIDING UP THE EAST COAST. HAVE INCREASED CLOUD COVER A BIT ON WEDNESDAY NIGHT...AS MODELS SHOW A S/W TROF BRUSHING THROUGH NE WI. WILL MAINTAIN A DRY FCST THOUGH...DUE TO FAIRLY STG DOWNSLOPING NW WINDS IN NE/EC WI. HIGH PRESSURE WILL BRING DRY CONDITIONS ON THU/THU NGT. A WEAK COLD FRONT IS PROGGED TO MOVE THROUGH GRB CWA LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. HAVE MAINTAINED SMALL POPS WITH THIS FEATURE. USED A BLEND OF BETTER PERFORMING GUIDANCE SETS AND THE PREVIOUS FCST FOR MAX/MIN TEMPS. THE WARMEST DAY WILL BE ON FRIDAY...WHEN TEMPS WILL LIKELY WARM INTO THE LOWER TO MIDDLE 80S AHEAD OF THE COLD FRONT. CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS AND SEASONAL TEMPERATURES NEXT WEEKEND. AN UPPER LEVEL TROF AND ASSOCIATED SFC LOW AND COLD FRONTAL PASSAGE WILL AFFECT THE REGION DURING THE SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD. THE ECMWF WAS SLOWER THAN THE GFS/GEFS...PERHAPS A TREND ASSOCIATED WITH IRENE MOVG UP THE EAST COAST. WILL NOT MAKE ANY MAJOR ADJUSTMENTS TO THE PCPN TRENDS FOR SUN NGT/MONDAY RIGHT NOW...AS HPC MANUAL PROGS HAVE THE FRONT THROUGH WI BY MONDAY MORNING. WILL NEED TO WATCH TRENDS OVER THE NEXT FEW DAYS...TO SEE IF ANY OTHER MODELS SLOW DOWN THE PROGRESSION OF THIS SYSTEM. COOLER TEMPS WILL ACCOMPANY THE UPPER TROF AND COLD FRONTAL PASSAGE. && .AVIATION...MVFR CIGS ACROSS MUCH OF THE AREA THIS AFTERNOON WILL PRESIST INTO THE EVENING. THUNDERSTORMS WERE STARTING TO MOVE INTO NORTH CENTRAL AND CENTRAL WISCONSIN. EXPECT THUNDERSTORMS TO BE MAINLY DURING THE EVENING...PUSHING OUT OF ALL BUT THE LAKESHORE COUNTIES BY 06Z. PATCHY MVFR VSBYS IN FOG ARE LIKELY TO DEVELOP AFTER 06Z WITH ISOLATED IFR VSBYS. MAY BE SOME LLWS LATE TONIGHT. WINDS SHOULD INCREASE QUITE A BIT DURING THE MORNING ON WEDNESDAY...REMAINING STRONG THROUGHOUT THE DAY...BUT WOULD EXPECT VFR VSBYS...ONCE FOG BURNS OFF...AND VFR CIGS. && .FIRE WEATHER...DEEP MIXING ON WEDNESDAY BEHIND THE FRONT IS EXPECTED TO LEAD TO STRONG AND GUSTY WEST WINDS AND CAUSE RH VALUES TO FALL INTO THE 20S AS DRY AIR MOVES INTO REGION. TEMPERATURES ARE EXPECTED TO BE IN THE 80S. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/KIECKBUSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 313 PM CDT TUE AUG 23 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 313 PM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...TORRENTIAL RAINFALL AND LARGE HAIL. THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO FRIDAY NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ521-522-541>543-242015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 313 PM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THESE STORMS COULD CONTAIN STRONG WINDS...TORRENTIAL RAINFALL AND HAIL. IN ADDITION...STRONG SOUTH WINDS AND HIGH WAVES WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS MAY PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT NEAR DEATHS DOOR WEDNESDAY NIGHT INTO THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY. MG/TSK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 200 PM CDT TUE AUG 23 2011 WIZ018-030-232030- LINCOLN-MARATHON- 200 PM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORMS HEADED TOWARD LINCOLN AND MARATHON COUNTIES... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING EAST AT 45 MPH THROUGH RUSK AND NORTHERN CHIPPEWA COUNTIES. HAIL...WIND GUSTS TO 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE INTO NORTH CENTRAL WISCONSIN. * THUNDERSTORMS WILL BE NEAR... TRIPOLI BY 255 PM CDT... ABBOTSFORD BY 310 PM CDT... TOMAHAWK AND MERRILL BY 315 PM CDT... WAUSAU BY 330 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 339 PM CDT TUE AUG 23 2011 WIZ005-010-011-018-019-030-035-036-232200- FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-VILAS-WOOD- 339 PM CDT TUE AUG 23 2011 ...STORMS ON THE INCREASE THIS AFTERNOON... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHILLIPS TO 15 MILES NORTH OF EAU CLAIRE...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THIS LINE OF THUNDERSTORMS WILL BE NEAR... MERRILL...ABBOTSFORD AND ATHENS BY 450 PM CDT... IN ADDITION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF CENTRAL AND NORTH CENTRAL WISCONSIN DURING THE REMAINDER OF THE AFTERNOON HOURS AND LINGER INTO THIS EVENING. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 444 PM CDT TUE AUG 23 2011 WIZ030-035-232230- MARATHON-WOOD- 444 PM CDT TUE AUG 23 2011 ...DANGEROUS THUNDERSTORM HEADED TOWARD MARSHFIELD... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING THROUGH CLARK COUNTY. THE STORM WAS 45 MILES NORTHWEST OF WISCONSIN RAPIDS...MOVING SOUTHEAST AT 45 MPH. IF THE STORM MAINTAINS IT/S INTENSITY...DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE IN FAR SOUTHWEST MARATHON COUNTY AND WOOD COUNTY. * THE THUNDERSTORM WILL BE NEAR... SPENCER BY 505 PM CDT... MARSHFIELD BY 515 PM CDT... PITTSVILLE BY 530 PM CDT... BE PREPARED TO MOVE TO SEEK SHELTER QUICKLY IF A WARNING IS ISSUED FOR THIS AREA. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 501 PM CDT TUE AUG 23 2011 WIZ019-020-031-232315- LANGLADE-MENOMINEE-SHAWANO- 501 PM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF ANTIGO TO WAUSAU...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... ANTIGO BY 515 PM CDT... WITTENBERG BY 525 PM CDT... NEOPIT BY 535 PM CDT... WHITE LAKE BY 540 PM CDT... KESHENA BY 550 PM CDT... SHAWANO BY 600 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TDH
The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
3 thunderstorm wind, 3 tornado, 2 hail, 2 funnel cloud, 2 lightning. Local standard time, as filed.
Nickel size hail fell in Marshfield. Time of event is estimated.
Thunderstorm winds caused power outages in Tomahawk as large tree limbs fell on power lines.
A funnel cloud was spotted near CR-B and CR-BB, southwest of Marshfield.
A brief tornado, witnessed by local law enforcement, touched down for less than 10 seconds in a corn field. A couple stalks of corn where thrown in the air, but no damage was reported. The tornado was rated EF0 with winds around 60 mph.
Lightning struck a business in Wausau causing minor damage to the roof of the building. Damage total is an estimate.
Thunderstorm winds downed trees in Red Springs Township.
Thunderstorm winds downed trees along CR-H.
A funnel cloud was spotted over Navarino, moving east.
A brief tornado, rated EF0, touched down in a field near Briarton shortly before 7:00 pm CDT along Shady Road in Shawano County, just north of the Outagamie County line. Tall grass and hay in a field was flattened in a cyclonic pattern. In addition, about a dozen trees had snapped limbs (DI 28, DOD 1, 2). Peak winds were estimated at 65 to 70 mph. The average path width was about 50 yards.
A house in the Town of Maple Grove was struck by lightning, causing a fire that destroyed its second floor. Time and damage total are estimates.
A tornado struck less than a mile northeast of Sherwood at 9:05 PM CDT. The EF0 tornado toppled two trees that damaged the roof of a house and snapped or uprooted six pine trees near Highway M. The tornado continued east-southeast, moving over a swamp, where swirl marks were seen in the thick swamp grass. The tornado then hit a farm on Kesler Road. Two old barns were heavily damaged (DI 1, DOD 5, 6 -- lower bound due to condition of structures). Peak winds were estimated near 85 mph. Average path width of the tornado was 75 yards.
Quarter size hail fell near Forest Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342527, 341108, 339490, 329600, 341105, 341109, 341110, 339491, 325945, 343882, 326497, 339492.